Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 89, NWS State College, PA

August 16, 2003Adams County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 16, 2003, 10:14 PM EDT for Adams County, Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 10:14 PM EDT (02:14 UTC)
Expired
Aug 16, 2003, 11:00 PM EDT
In force
46 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Adams County, PA

The radar

The Sterling radar (KLWX), 94 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1216 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 170214
SVRCTP
PAC001-170300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1013 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 1100 PM EDT.

* AT 1013 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GETTYSBURG...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCSHERRYSTOWN AROUND 1020 PM.
  LITTLESTOWN AROUND 1025 PM.

LARGE HAIL...INTENSE LIGHTNING AND HEAVY RAINFALL IS LIKELY WITH 
THIS STORM. THE HEAVY RAIN WILL CAUSE WATER TO POND ON AREA ROADS 
AND REDUCE VISIBILITIES TO NEAR ZERO...WHICH WILL MAKE TRAVEL 
HAZARDOUS. THE RAIN WILL ALSO FILL DITCHES AND SMALL STREAMS 
QUICKLY...AND MAY LEAD TO FLOODING.

STAY INDOORS AWAY FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.

LAT...LON 3993 7713 3981 7731 3944 7693 3960 7669


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:40 PM EDT, 34 minutes earlier.

Area forecast discussion, Aug 16, 9:40 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
940 PM EDT SAT AUG 16 2003

...CHANGES...

WILL KEEP FCST CLOSE TO WHAT WE HAVE NOW.

...SHORT TERM...

MODERATELY STRONG DYNAMICS WORKING ON UNSTABLE AIRMASS. SEVERAL
REPORTS OF SMALL HAIL AND GUSTY WINDS...BUT NO LARGE SCALE SEVERE SO
FAR. ETA HAS WEAK LOW FORMING SOUTH OF MDT OVERNIGHT AND IT LINGERS
INTO SUNDAY. FRONT IS STILL NORTH OF PA. WITH NEW CELLS OVER ONTARIO
CANADA...WILL KEEP CHC IN OVERNIGHT. ALSO COULD SEE SOME LINGER INTO
SUNDAY.

...LONG TERM...

MAIN RIDGE STAYS TO THE WEST...BUT CLOSE ENOUGH TO EDGE HEAT IN NOW
AND THEN.

MARTIN

...PREVIOUS DISC...

COLD FRONT...CURRENTLY OVER LK ERIE AND SOUTHERN NY STATE...WILL
PUSH SOUTHWARD THRU PA OVERNIGHT. SEVERE THREAT WILL CONTINUE INTO
THE EVENING HOURS...AS CAPES RUNNING BETWEEN 2000-3000 J/KG AHEAD OF
FRONT.

UPPER LVL VORT MAX DROPPING SOUTHWARD INTO OHIO VALLEY WILL SLOW
FRONT DOWN OVER SOUTHERN PA ON SUNDAY...RESULTING IN A GOOD DEAL OF
CLOUDINESS AND A CHC OF SHOWER IN THAT REGION. SREF DATA SUGGESTS
POPS RANGING FROM ZERO IN THE NORTH...TO LIKELY ALONG THE MASON
DIXON LINE.

UPPER RIDGE BUILDS INTO THE AREA BY TUESDAY...LIKELY RESULTING IN A
STRETCH OF DRY WX ACROSS THE STATE. MREF 850 TEMPS INITIALLY NEAR
SEASONAL NORMS. HOWEVER...AS SFC HI MOVES OFF THE EAST COAST...SW
FLOW PUSHES 850 TEMPS TO ARND 18C BY LATE WEEK...SUGGESTING HIGHS
PUSHING 90F.

EXTENDED...MED RANGE MODELS ALL SHOWING A DYING COLD FRONT MAKING A
RUN AT CENTRAL PA BY LATE FRI OR SAT. THEREFORE...WILL GO WITH THE
CHC OF SHOWERS/STORMS IN THAT PERIOD.

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.

FITZGERALD
Hazardous weather outlook, Aug 16, 5:02 AM EDT, 17 hours 12 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
502 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL MOVE SOUTHEAST FROM THE LOWER GREAT LAKES
AND CROSS PENNSYLVANIA TONIGHT. THIS FRONT...COMBINED WITH THE WARM
AND HUMID AIRMASS OVER PENNSYLVANIA WILL LEAD TO RATHER NUMEROUS
THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS.

WINDS FIELDS SEVERAL THOUSAND FEET ABOVE GROUND WILL BE STRONGER
ACROSS CENTRAL AND WESTERN PENNSYLVANIA...WHICH WILL LEAD TO A
HIGHER CHANCE OF DAMAGING WIND GUSTS AND HAIL WITH THE MOST INTENSE
STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAMBERT

In the hours before

Special weather statement, Aug 16, 8:15 PM EDT, 1 hour 59 minutes before
PAZ056-063-170115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
815 PM EDT SAT AUG 16 2003

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND AND PERRY COUNTIES...

AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF LEWISTOWN...MOVING SOUTHEAST AT
20 MPH. THE THUNDERSTORM WILL BE NEAR COLONEL DENNING STATE PARK
AROUND 835 PM...BLOSERVILLE...NEWVILLE AROUND 850 PM...CARLISLE AND
WALNUT BOTTOM AROUND 905 PM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
Special weather statement, Aug 16, 8:28 PM EDT, 1 hour 46 minutes before
PAZ057-170130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
828 PM EDT SAT AUG 16 2003

...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN COUNTY...

AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF LINGLESTOWN. THIS STORM WAS
MOVING SOUTH AT LESS THAN 10 MPH...AND WILL BE NEAR ELLENDALE FORGE
AROUND 930 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

KF
Special weather statement, Aug 16, 9:12 PM EDT, 1 hour 2 minutes before
PAZ064-170215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
912 PM EDT SAT AUG 16 2003

...A STRONG THUNDERSTORM WILL AFFECT ADAMS COUNTY...

AT 904 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF SHIPPENSBURG...MOVING SOUTHEAST
AT 20 MPH. THE THUNDERSTORM WILL BE NEAR BENDERSVILLE AND
ARENDTSVILLE AROUND 920 PM...BIGLERVILLE AROUND 925 PM...YORK
SPRINGS AROUND 930 PM...SEVEN STARS AROUND 935 PM...GETTYSBURG
AROUND 940 PM...HEIDLERSBURG AND LAKE MEADE AROUND 945 PM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
Special weather statement, Aug 16, 9:15 PM EDT, 59 minutes before
PAZ056-063-170300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
915 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS CONTINUE TO AFFECT CUMBERLAND AND PERRY
COUNTIES...

AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SLOW
MOVING THUNDERSTORMS OVER CUMBERLAND AND PERRY COUNTIES. EXPECT
INTENSE LIGHTNING FROM THESE STORMS...AS WELL AS TORRENTIAL
DOWNPOURS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS. THESE STORMS SHOULD MOVE SOUTH OF THE AREA
AFTER 11 PM.
Special weather statement, Aug 16, 9:21 PM EDT, 53 minutes before
PAZ049-052-170215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
921 PM EDT SAT AUG 16 2003

...A STRONG THUNDERSTORM WILL AFFECT NORTHUMBERLAND AND UNION
COUNTIES...

AT 913 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LEWISBURG...MOVING SOUTHEAST AT 25 MPH. THE
THUNDERSTORM WILL BE NEAR SUNBURY AND NORTHUMBERLAND AROUND 930
PM...SNYDERTOWN AROUND 940 PM...RESLER...FARNSWORTH AND STONINGTON
AROUND 945 PM...TREVORTON AROUND 950 PM...REBUCK AROUND 955
PM...FERNDALE AND URBAN AROUND 1000 PM.

EXPECT SMALL HAIL...AS WELL AS FREQUENT AND DANGEROUS LIGHTNING FROM
THIS STORM.
Special weather statement, Aug 16, 9:39 PM EDT, 35 minutes before
PAZ036-064-065-170245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
939 PM EDT SAT AUG 16 2003

...A STRONG THUNDERSTORM WILL AFFECT YORK...FRANKLIN AND ADAMS
COUNTIES...

AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 5 MILES SOUTH OF THREE
MILE ISLAND TO 15 MILES WEST OF CHAMBERSBURG...MOVING SOUTHEAST AT
20 MPH. THESE THUNDERSTORMS WILL BE NEAR YORK SPRINGS AND
BENDERSVILLE AROUND 945 PM...EMIGSVILLE...DOVER AND CHAMBERSBURG
AROUND 950 PM...HALLAM AND YORK AROUND 955 PM.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER
UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. WIND GUSTS
TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE STORMS.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:05 PM EDTSevere Thunderstorm WarningCTPLycoming40 min
Aug 16, 8:58 PM EDTFlash Flood WarningCTPDauphin3 hr
Aug 16, 10:26 PM EDTSevere Thunderstorm WarningCTPYork34 min
Aug 17, 3:00 AM EDTSevere Thunderstorm WarningCTPCentre15 min
Aug 17, 3:17 AM EDTSevere Thunderstorm WarningCTPMifflin, Snyder28 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.